Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, August 21, 2003

August 21, 2003 · NWS APX · 9 events in 4 counties and zones

7 marine thunderstorm wind, 2 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 2:37 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 2:37 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT WED AUG 20 2003

.SHORT TERM...INITIAL CONCERNS REGARDING SEVERE WEATHER POTENTIAL
SUMMED UP NICELY BY CURRENT TORNADO WATCH IN EFFECT UNTIL 2300Z.  COLD
FRONT REACHED THE WESTERN LAKE MICHIGAN SHORELINE AT 18Z...BROKEN LINE
OF CONVECTION AHEAD OF FRONT ACROSS NORTHERN LOWER...WITH ADDITIONAL
THUNDERSTORMS RIGHT ALONG THE COLD FRONT ACROSS EASTERN UPPER.  SOME
POST FRONTAL SHOWERS HAVE DEVELOPED OVER WESTERN UPPER BENEATH UPPER
VORTICITY CENTER.  COLD FRONT EXPECTED TO CLEAR THE SOUTHEAST COUNTIES
AROUND 03Z OR SO ALONG WITH THE UPPER WAVE SO WILL LET RADAR TRENDS
DICTATE EVENING POP DISTRIBUTION.  GOOD DEAL OF CLOUD COVER UPSTREAM
ACROSS ONTARIO...SOME OF THAT IS MIXING OUT AND SOME OF IT THINNING OUT
IN DOWNSLOPE FLOW AND SUBSIDENCE ON BACKSIDE OF DEPARTING UPPER WAVE.
EXPECT THAT TREND TO CONTINUE THROUGH THE NIGHT...PERHAPS A BIT MORE
CLOUD COVER TO THE NORTH BUT FOR THE MOST PART SHOULD WORK OUT TO
PARTLY CLOUDY.
&&

.LONG TERM...NEGATIVELY TILTED SHORT WAVE TROUGH MOVING THROUGH ONTARIO
AND THE WESTERN GREAT LAKES TONIGHT WILL DEEPEN AS IT MOVES EAST AS
COLDER MID LEVEL AIR UPSTREAM DUMPS INTO THE BASE OF THE TROUGH.  RIDGE
AXIS OVER THE ROCKIES WILL AMPLIFY AS IT PUSHES EAST THIS WEEKEND AS
NEXT PUSH OF PACIFIC ENERGY MOVES ONSHORE.  THIS ENERGY WILL IMPACT THE
REGION EARLY NEXT WEEK.  IN THE MEANTIME...RISING HEIGHTS WILL BE
ACCOMPANIED BY SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY AND
SUNDAY...SO LITTLE IN THE WAY OF WEATHER EXPECTED THROUGH THE
WEEKEND.

FRIDAY...NOT MUCH TO SAY FOR FRIDAY...A NICE DAY ON TAP WITH LOW LEVEL
ANTICYCLONIC FLOW IN PLACE AND DRIER AIR FILTERING IN.  WILL SEE SOME
DIURNAL CU/SC DEVELOP IN CAA PATTERN...FADING WITH SUNSET.  EXPECT A
GOOD RADIATIONAL COOLING NIGHT INLAND FROM THE LAKES FRIDAY NIGHT...AS
WINDS WILL STAY UP CLOSER TO THE LAKESHORES.  SO SOME OF THE NORMALLY
COOLER SPOTS WILL PROBABLY DROP INTO THE 40S.

SATURDAY...SAME STORY SATURDAY AS SURFACE HIGH INCHES CLOSER.  PROBABLY
LESS CLOUD COVER THAN FRIDAY AFTERNOON...AND POTENTIALLY A LITTLE MORE
LAKE BREEZE COMPONENT TO THE WINDS...WITH ANOTHER SEASONABLY COOL NIGHT
SATURDAY NIGHT UNDER CLEAR/PARTLY CLOUDY SKIES.

EXTENDED (SUNDAY THROUGH THURSDAY)...WITH THE GREAT LAKES BEING ON THE
SOUTHERN EDGE OF THE MAIN WESTERLIES...FORECAST PROBLEMS IN THE
EXTENDED RANGE FOCUS ON EVOLUTION OF PACIFIC SHORT WAVE ENERGY AND HOW
FAR SOUTH SIGNIFICANT HEIGHT FALLS WILL PUSH INTO THE REGION.  ECMWF
HAS BEEN TRENDING A BIT SLOWER...CLOSER TO THE GFS RUNS OF THE PAST
SEVERAL CYCLES.  THE GFS SEEMS TO BE HINTING OF AN INITIAL FRONT OVER
THE NORTHERN PLAINS WASHING OUT...FOLLOWED BY THE MAIN COOL PUSH
TUESDAY.  CANADIAN RUN STILL THE FASTEST IN BLASTING THE SHORT WAVE
THROUGH THE UPPER TROUGH AXIS... WHICH LOOKS A LITTLE QUICK GIVEN THE
RIDGE AMPLITUDE.  SO WILL CONTINUE TO FOCUS RAIN CHANCES ON TUESDAY...
COULD SEE SOME WAA CONVECTION ACROSS UPPER MI LATER SUNDAY AND INTO
MONDAY IF MOISTURE RETURN/LLJ SET UP AS PROGGED.  CONTINUE DRY
WEDNESDAY IN WAKE OF COLD FRONT...THURSDAY IS A TOSS UP AT THIS POINT
(WHEN ISNT DAY 7 A TOSS UP).  GFS TRYING TO DROP ANOTHER SHORT WAVE
AND ASSOCIATED COOL PUSH INTO THE REGION THURSDAY...WHICH IS QUITE A
BIT DIFFERENT THAN THE 20/00Z RUN.  GFS/CANADIAN ENSEMBLE MEANS ARE
MARGINALLY SUPPORTIVE OF THIS IDEA...SO WILL PROBABLY START THURSDAY
OUT WITH A CHANCE OF RAIN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH...UNTIL 7 PM EDT...
                                    MIZ008-015>036-041-042.

&&

JPB
Hazardous weather outlook, Aug 21, 4:29 AM EST, 11 hours 11 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS
A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

In the hours before

Special weather statement, Aug 21, 12:38 PM EST, 3 hours 2 minutes before
MIZ008-015>036-041-042-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU AUG 21 2003

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB
Local storm report, Aug 21, 2:16 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0316 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    3 S MILLERSBURG           MI   0.75 IN HAIL
08/21/03   PRESQUE ISLE
Local storm report, Aug 21, 3:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0408 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    ROSCOMMON                 MI   0.75 IN HAIL
08/21/03   ROSCOMMON

BERGER
Local storm report, Aug 21, 3:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0422 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    HIGGINS LAKE              MI   1.75 IN HAIL
08/21/03   ROSCOMMON                      REPORTED BY PUBLIC

CJC

Event by event

7 marine thunderstorm wind, 2 marine hail. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 21, 3:40 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 2 mi E of Harrisville
Measured
37 kt (43 mph) measured gust
Reported by
BUOY

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 21, 3:42 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
Measured
42 kt (48 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 21, 3:42 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
42 kt (48 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 21, 3:45 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 37 mi NE of Alpena
Measured
37 kt (43 mph) measured gust
Reported by
BUOY

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 21, 3:52 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi E of Presque Isle Light
Measured
42 kt (48 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 21, 5:14 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, Oscoda
Measured
35 kt (40 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 21, 5:19 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi E of Oscoda
Measured
35 kt (40 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Hail, Sturgeon Pt to Alabaster Mi

When
August 21, 5:40 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, Tawas Point
Measured
2 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 21, 5:45 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 12 mi E of East Tawas
Measured
2 in hail
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.
Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368983, 5368979, 5368980, 5368982, 5368981, 5368984, 5368985, 5368986, 5368987.